Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Morristown, TN

June 3, 2004Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 3, 2004, 3:47 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 3:47 PM EDT (19:47 UTC)
Expired
Jun 3, 2004, 7:00 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 031952
FFWMRX
TNC013-151-032300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 6 MILES SOUTHEAST OF SMOKEY
  JUNCTION...OR 13 MILES SOUTHWEST OF LA FOLLETTE.  THIS FLASH       
  FLOOD PRODUCING THUNDERSTORM WAS NEARLY STATIONARY.

THUNDERSTORMS PRODUCING OVER AN INCH OF RAIN PER HOUR WERE DUMPING 
INTO THE NEW RIVER IN EXTREME SOUTHWEST CAMPBELL COUNTY. THE NEW 
RIVER FLOWS INTO SCOTT COUNTY. ANY COMMUNITY ALONG THE NEW RIVER IS 
IN DANGER OF FLOODING.

ANOTHER STORM HAD MOVED SLOWLY NORTH IN WESTERN CAMPBELL COUNTY 
ALONG INTERSTATE 75 AND WILL MOVE FROM NEAR ELK VALLEY TO NEAR WHITE 
OAK. ANY LOCATION ALONG THIS LINE WILL BE IN DANGER OF FLOODING. 
HIGHWAY 25W IS ALSO IN THE DANGER AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. IF YOU COME TO A FLOODED OR CLOSED ROAD... 
TURN AROUND DONT DROWN DONT GET ON THE EVENING NEWS THIS WAY.

LAT...LON 3623 8451 3622 8427 3645 8401 3659 8400
          3660 8461

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 3:15 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 3, 3:15 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT THU JUN 3 2004

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...BIG CONCERN FOR THE SHORT
TERM PERIOD IS AN AREA OF LOW PRESSURE NOW CENTERED NEAR TUPELO
MISSISSIPPI AND STARTING TO MOVE TO THE EAST.  THIS LOW AND ITS
ASSOCIATED U/L LOW NEAR COLUMBIA MISSOURI WILL BEGIN TO TRACK TO THE
SE OVER THE NEXT FEW HOURS.  THIS ENERGY ALONG WITH A STALLED OUT
FRONTAL BOUNDARY THAT IS NOW LOCATED ACROSS THE CENTRAL TENNESSEE
VALLEY...WILL HELP AID IN SHOWER AND THUNDERSTORM DEVELOPMENT
TONITE.  INSTABILITY WITH THIS SYSTEM IS MODERATE WITH SOME MODEL
SOUNDINGS INDICATING LIFTED INDICIES REACHING INTO THE MINUS 7 RANGE
AND CAPES GETTING AS HIGH AS 2000 J/KG OVER OUR SOUTHERN ZONES.  FOR
THIS REASON...ISOLATED SEVERE CONVECTION WILL BE A POSSIBILITY
TONIGHT. THE CURRENT REASONING IS FOR THE SURFACE LOW TO TRACK
ACROSS CENTRAL ALABAMA AND INTO GEORGIA BEFORE TURNING THE CORNER
AND MOVING OVER THE PIEDMONT OF NORTH CAROLINA.  AS THIS LOW
PASSES...EXPECT TO SEE LOTS OF SHOWERS AND THUNDERSTORMS FROM THE
CENTRAL VALLEY EASTWARD INTO THE MOUNTAINS. AFTER COORDINATION WITH
SURROUNDING OFFICES TODAY...WILL START WITH HIGH CHANCE POPS IN THE
WESTERN CWA AND MID CHANCE ELSEWHERE AS CONVECTION ONGOING OVER
CENTRAL TN WORKS ITS WAY INTO OUR REGION.  AROUND 06Z...INCREASING
POPS TO LIKELY ACROSS MOST OF OUR ZONES.  THROUGHOUT THE DAY FRIDAY
POPS STAY IN THE HIGH CHANCE TO LIKELY RANGE AS COVERAGE OF SHOWERS
AND THUNDERSTORMS SHOULD BE WIDESPREAD AS THE LOW PRESSURE SYSTEM
TRACKS THROUGH OUR FA.

TEMPERATURES IN THE SHORT TERM ARE ALSO A BIT PROBLEMATIC AS MAV
NUMBERS ARE CONSIDERABLY COOLER THAN MET NUMBERS. IN MOST INSTANCES
HAVE GONE WITH A BLEND OF TEMPS. HAVE RAISED TEMPS JUST SLIGHTLY IN
THE NORTH AS INCREASED CLOUD COVER WILL LIKELY KEEP MINS JUST A BIT
WARMER THAN LAST NIGHTS 58 AT TRI. HIGHS FOR TOMORROW WILL BE
SUPRESSED BY THE CLOUD COVER AND HERE FOLLOWED MAV NUMBERS.

CONCERN ABOUT POTENTIAL FLOODING ALSO EXISTS AS SOME OF THESE STORMS
MAY TRAIN OVER LOCATIONS THAT HAVE RECEIVED HEAVY RAIN OVER THE LAST
COUPLE OF DAYS.  NOT ISSUING A FLOOD WATCH AT THIS TIME AS CURRENT
RAINFALL TOTALS COMING IN FROM THE STORMS OVER MIDDLE TENNESSEE WILL
NOT EXCEED CURRENT ZONE FFG.  HOWEVER...ONCOMING SHIFTS WILL NEED TO
MONITOR THIS AS SOME STORM CELLS MAY TEND TO TRAIN OVER THE SAME
LOCATIONS. FOR FURTHER INFORMATION ON THE FLOODING AND SEVERE
WEATHER SITUATION CONSULT THE CURRENT HWO FROM THIS OFFICE.

.LONG TERM (FRIDAY NIGHT-TUESDAY)...SOMEWHAT DIFFICULT TIMES AS
CURRENT SYSTEM MOVES ON WITH SOME WRAP-AROUND MOISTURE ON THE
NORTHERN PLATEAU AND IN SW VA PROBABLE THROUGH SATURDAY EVENING OR
SO. THEN A DRY-ISH PERIOD THROUGH SUNDAY AFTERNOON BETWEEN SYSTEMS,
BUT SHORT WAVE, ACCORDING TO GFS, ON SUNDAY EVENING INTO EARLY
MONDAY LOOKS LIKE A REAL RAINER. CURRENT SIX HOUR QPFS OF OVER AN
INCH FOR 12 HOURS ON MONDAY. MODEL SAYS IT WILL BE ALONG THE KY LINE
INTO SW VA, BUT 50 MILES THAT FAR OUT IS DIFFICULT TO HIT WITH
ACCURACY. SO...SOMEWHERE IN OUR AREA IT COULD HAPPEN. THIS WILL NOT
BODE WELL FOR FLOOD STRICKEN AREAS IF IT VERIFIES. HAVE RESISTED THE
TEMPATATION TO PUT VERY HIGH POPS IN THAT FAR OUT, BUT TRIED TO
INDICATE GOOD CHANCES, NEVERTHELESS. GFS DROPPED TEMPS MANY, MANY
DEGREES DURING THE PERIOD AND I DROPPED THEM, TOO, THOUGH BY ONLY A
COUPLE.

.EXTENDED TERM (TUESDAY NIGHT-FRIDAY)...FOR THE EXTENDED HAVE
FOLLOWED MODEL GUIDANCE CLOSELY AS PREVIOUS RUNS OF THE GFSX HAVE
BEEN NEARLY CONSISTANT IN THEIR TIMING. STALLED OUT FRONTAL BOUNDARY
LIFTS NORTH AS WARM FRONT EARLY TUESDAY AND ON TUESDAY NIGHT HAVE
GONE DRY TO THE SOUTH...BUT KEPT LOW CHANCE NORTH AND THEN INCREASED
TO CHANCE MOST LOCATIONS AS DIURNAL CONVECTION RESUMES FOR WEDNESDAY
UNDER THE SOMEWHAT MORE MOIST AND UNSTABLE AIRMASS. MORE OF THE SAME
FOR THURSDAY AND FRIDAY AS WILL INCREASE TO CHANCE POPS NORTH AND
SLIGHT CHANCE SOUTH FOR DIURNAL CONVECTION AND TAIL IT BACK TO DRY
SOUTH AND SLIGHT CHANCE NORTH INTO FRIDAY MORNING.

&&

CHATTANOOGA, TN   65  78  59  82 /  50  40  30  10
KNOXVILLE, TN   63  74  58  79 /  60  60  50  10
BRISTOL, TN   60  69  56  77 /  60  60  80  20
OAK RIDGE, TN   62  73  57  78 /  50  50  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

KG/BB
Hazardous weather outlook, Jun 3, 10:00 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT THU JUN 3 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1000 AM EDT (900 AM CDT) THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

AN UPPER LEVEL TROUGH OF LOW PRESSURE, ALONG WITH A STALLED FRONT
LYING OVER THE UPPER TENNESSEE VALLEY WILL COMBINE TO PRODUCE A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...INCREASING ATMOSPHERIC MOISTURE WILL ENHANCE THE
THREAT FOR FLASH FLOODING. WHILE FLOODING IS NOT EXPECTED TO BE
WIDESPREAD...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE ENOUGH
RAIN IN A SHORT TIME TO CAUSE LOCALIZED FLASH FLOOD PROBLEMS. THE
MAIN THREAT AREAS WILL BE RUGGED TERRAIN...THE TYPICAL LOW SPOTS...
AND URBANIZED AREAS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ALWAYS KEEP
YOURSELF SAFE FIRST...AND ACCURATELY REPORT WEATHER AFTER.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

BB

In the hours before

Local storm report, Jun 3, 11:29 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1129 AM EDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 S NORMA               36.31N 84.39W
06/02/2004                   SCOTT              TN   DEPT OF HIGHWAYS

            ONE LARGE TREE AND FEW LARGE TREE LIMBS BLOWN DOWN

0819 PM     HAIL             SURGOINSVILLE           36.47N 82.86W
06/02/2004  0.88 INCH        HAWKINS            TN   UTILITY COMPANY

            POWER COMPANY EMPLOYEE WITNESSED NICKEL SIZE HAIL FOR 4
            MINUTES.

0850 PM     TSTM WND DMG     2 NE SEYMOUR            35.90N 83.75W
06/02/2004                   SEVIER             TN   DEPT OF HIGHWAYS

            ONE LARGE TREE AND SEVERAL LIMBS BLOWN DOWN.

&&

KG/TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:08 PM EDTSevere Thunderstorm WarningMRXBlount52 min
Jun 2, 8:34 PM EDTSevere Thunderstorm WarningMRXSevier56 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.